| You are in Home >> Resources >> Clinical anaesthesia >> Anaesthesia (links)
Acute liver failure
Acute liver failure (ALF) is an uncommon condition characterised by jaundice, coagulopathy and encephalopathy in a patient with previously normal liver function. In the USA, there are 2000 cases a year and in the UK there are 400. The main aims of treatment are the control of cerebral oedema and supportive management of multiple organ failure until hepatic regeneration occurs. Sepsis and cerebral oedema are the main causes of death.
Aetiology – in the UK, paracetamol (acetaminophen) overdose is the most common cause (70%) of ALF, but worldwide it is viral hepatitis (Figure 1).
Figure 1: Causes of acute liver failure
Pathology – there is centrilobular necrosis of hepatocytes with activation of macrophages and liberation of cytokines, specifically tumour necrosis factor and interleukins 1 and 6.
ALF usually presents with malaise, nausea and jaundice. The interval between the onset of jaundice and the onset of encephalopathy depends on the aetiology and is used to classify ALF:
- hyperacute liver failure (7 days between onset of jaundice and encephalopathy)
- acute liver failure (8–28 days)
- subacute liver failure (5–12 weeks).
This classification has implications for the prognosis and incidence of cerebral oedema, which is more common in hyperacute failure. As liver failure progresses, encephalopathy becomes the characteristic feature. The grading of encephalopathy is described in Figure 2. The mechanism of encephalopathy is not fully understood. Ammonia, false neurotransmitters and endogenous benzodiazepine ligands that enhance the effect of the inhibitory transmitter ?-aminobutyric acid have been proposed as causes.
Figure 2: Grades of encephalopathy
Diagnosis and investigations
There is no specific diagnostic test for ALF; however, specific tests to identify the cause may include:
There will be elevation of:
- viral serology for the hepatitis viruses
- plasma caeruloplasmin and 24-hour urinary copper to diagnose Wilson’s disease
- hepatic ultrasound to demonstrate hepatic vascular occlusion in Budd–Chiari syndrome.
Other common abnormalities are hypoglycaemia, hyponatraemia, hypomagnesaemia, respiratory alkalosis and metabolic acidosis.
- serum bilirubin (a level over 300 µmol/L implies severe disease)
- plasma aspartate aminotransferase (AST) and alanine aminotransferase (ALT), reflecting hepatocellular damage
- prothrombin time (PT) (used as an indicator of the severity of the disease).
Paracetamol (acetaminophen) overdose results in the accumulation of the hepatotoxic metabolite N-acetyl-p-benzoquinonimine, which is normally inactivated by conjugation with glutathione. N-acetylcysteine should be given as soon as possible after the overdose according to the standard treatment nomogram, to replenish hepatic stores of glutathione. The management of patients who meet the clinical indicators of poor prognosis (Figure 3) should be discussed with a regional liver centre and they should be transferred urgently for transplant assessment. Elective intubation and ventilation should be considered before transfer for patients with Grade II encephalopathy, and it is mandatory for patients with Grade III or IV encephalopathy. The patient should be transferred with full monitoring by experienced personnel.
Figure 3: Kings College Hospital criteria for liver transplantation in acute liver failure
The basis of intensive care management is to provide support for failing organs while allowing time for hepatic regeneration.
- Omeprazole or ranitidine are given as prophylaxis against gastrointestinal bleeding.
- Early enteral nutrition is recommended but there is no need to restrict protein or calories.
- Hypoglycaemia is common and an infusion of 10% glucose should be administered to keep the blood glucose level above 3.5 mmol/L.
- Agitated or aggressive patients may need ventilation to enable care to be given. Those with Grade III or IV encephalopathy should be electively ventilated, because of the risk of cerebral oedema.
- High levels of positive end-expiratory pressure (PEEP) should be avoided because they may increase hepatic venous pressure and intracranial pressure (ICP).
- Pulmonary complications such as acute respiratory distress syndrome, aspiration or pneumonia occur in 50% of cases.
- Cardiac output is high (>5.0 L/min) in 70% of cases, with a reduced systemic vascular resistance. Relative hypotension is therefore common and should be treated by volume loading with colloids. A pulmonary artery catheter or PiCCO should be inserted to guide therapy. Vasopressors (e.g. noradrenaline [nor-epinephrine]) may be needed to maintain mean arterial pressure, despite adequate volume replacement.
- N-acetylcysteine may be beneficial in the management of ALF even if paracetamol (acetaminophen) is not the cause. The evidence is conflicting, but it has been shown to increase cardiac output and oxygen delivery and is given as a loading dose of 300 mg/kg followed by an infusion of 150 mg/kg/hour.
- Coagulopathy is a major feature of ALF, because the liver synthesises all of the coagulation factors apart from factor VIII. Sepsis, reduced protein C and antithrombin III levels contribute to low-grade disseminated intravascular coagulation (DIC). The PT is a good measure of the severity of the disease and should not be corrected unless the patient is actively bleeding. Thrombocytopenia should be corrected if the platelet count falls below 50 x 109 /L.
Infection is common as a result of neutrophil and Küpffer cell dysfunction, and sepsis is the cause of death in 11% of cases. Bacterial infections with Gram-positive organisms are seen in the first week and fungal infections after 2 weeks. The usual signs of infection (e.g. pyrexia, leucocytosis) may be absent and infection surveillance must be rigorous. Prophylactic fluconazole, 100 mg/day, should be started.
Cerebral oedema develops in 80% of patients with Grade IV encephalopathy and is the cause of death in about 30–50% of patients with ALF. There is now evidence to suggest that it is the result of the high level of ammonia, which leads to an increase in the synthesis of intracellular cerebral glutamine. This increases osmotic pressure in astrocytes, resulting in cerebral oedema. The patient should be nursed with a 20 degree head-up tilt to improve cerebral perfusion pressure; there should be minimal intervention to prevent surges in in. Hyperventilation should be avoided and the PaCO2 should be maintained at 4.7–5.2 kPa.Systolic hypertension and sluggish pupillary responses arethe most reliable clinical signs of raised intracerebral pressure (ICP), which should be treated with an intravenous bolus of mannitol 20%, 0.5 g/kg, which takes 20–60 minutes to act. The boluses may be repeated, provided that the serum osmolality is less than 320 mOsmol/L.
Some centres measure ICP using extradural, subdural or parenchymal monitors. However, the benefits must be balanced against the risk of haemorrhage, which occurs in about 15%. Coagulation should be corrected before the insertion of the monitor. Cerebral perfusion pressure should be maintained above 60 mmHg. Thiopental (thiopentone) as a 50 mg bolus or an infusion of 50 mg/hour can be used to treat intractable intracranial hypertension, but may cause a fall in systemic blood pressure and a reduction in cerebral perfusion pressure. Moderate hypothermia (32–33 ºC) reduced ICP in one study.
Renal failure occurs in 70% of patients after paracetamol (acetaminophen) overdose due to its nephrotoxic effect. Sepsis and hypovolaemia also contribute to renal failure. Haemodiafiltration may be necessary to maintain fluid balance and to correct hyponatraemia, hyperkalaemia and acidosis. A lactate-free replacement fluid should be used, because the failing liver can not clear lactate.
There has been considerable research into the development of an artificial liver. Trials of systems using extracorporeal perfusion of blood through columns of hepatocytes, or dialysis against an albumin-coated membrane, have been undertaken, but most studies are small and experimental.
Overall survival with medical treatment is 10–40%. The prognosis depends on the aetiology and is best after paracetamol (acetaminophen) overdose and hepatitis A, and worst for non-A, non-B hepatitis and idiosyncratic drug reactions. The time to the onset of encephalopathy also affects prognosis; hyperacute failure has a 35% survival and subacute failure has a 15% survival. The outcome from transplantation for ALF is improving and is now 65–75%.
[i] Carraceni P, Van Thiel D H.
Acute liver failure.
Lancet 1995; 345: 163–9
[ii] Gimson A.
Fulminant and late onset hepatic failure.
Br J Anaesth 1996; 77:90–8
[iii] Lee WM.
Acute liver failure.
N Engl J Med 1993; 329: 1862–72
[iv] Singer M, Suter P M.
Acute hepatic failure. In: Webb A R,Shapiro M J, eds. Oxford Textbook of Critical Care. Oxford:Oxford University Press, 1999.
Kevin E J Gunning is Director of the John Farman Intensive Care Unit, Addenbrooke’s Hospital, Cambridge, UK. He qualified fromSt Bartholomew’s Hospital, London, and after obtaining his FRCS, trained in anaesthesia in London. His current interests include audit and training in intensive care.
© 2003 The Medicine Publishing Company Ltd
To view or add comments you must be a registered user and login
|Request RejectedThe requested URL was rejected. If you think this is an error, please contact the webmaster.
Your support ID is: 12175959516365592651